Several cases of acute colitis induced by non-steroidal anti-inflammatory drugs (NSAIDs) have been reported.
However, the role of recent NSAID intake as a risk factor for acute diarrhoea has not been studied.
|Relative risks of acute diarrhoea due to recent NSAID intake were increased for all 3 risk periods.|
In this study, researchers from France determined whether the risk of acute diarrhoea is increased by NSAIDs.
The research team assessed a prospective series of acute diarrhoea cases, seen by general practitioners (GPs) in France that were serious enough to require a stool culture.
A total of 285 consecutive patients with acute diarrhoea were seen by GPs between 1998 and 1999. These patients were enrolled in a case crossover study in which each case served as his or her own control.
The GPs collected information on exposure to NSAIDs during the 4 month period preceding the onset of diarrhoea.
The team estimated the relative risk of NSAID-related acute diarrhoea by comparing exposure to NSAIDs preceding the onset of diarrhoea, with exposure during the first part of the 4 month observation period.
The research team considered 3 risk periods lasting for 1, 3, and 6 days before the onset of diarrhoea.
The team found that the relative risks of acute diarrhoea due to recent NSAID intake were increased for all 3 risk periods.
These risks were 2.9 for the 1 day risk period, 2.7 for the 3 day period, and 3.3 for the 6 day period.
Dr Etienney's team concluded, "Recent NSAID intake emerges as a risk factor for acute diarrhoea".
"We suggest that acute diarrhoea seen in general practice, and not only acute colitis seen by gastroenterologists, should be considered as a potential complication of recent NSAID intake".